Colorado, 2024

Damaging Winds in Colorado, May 25, 2024

May 25, 2024 · NWS GJT · 2 events in 1 county or zone

Scattered showers and thunderstorms developed ahead of a weak cold front and low pressure trough that tracked across northeast Utah and northwest Colorado. Given the dry air at the lower levels, thunderstorms were high based with gusty outflow winds being the primary threat from storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$1.0 million
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Scattered showers and thunderstorms developed ahead of a weak cold front and low pressure trough that tracked across northeast Utah and northwest Colorado. Given the dry air at the lower levels, thunderstorms were high based with gusty outflow winds being the primary threat from storms. The stronger storms produced gusty winds in excess of 58 mph across Eagle County along Interstate 70. Eagle Street was closed for 40 minutes from 2nd St to Lost Lane in Gypsum due to a fallen tree likely due to the strong thunderstorm outflow winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 25, 10:56 AM MST, 46 minutes earlier. Its key messages:

  • The potential for showers and storms increases today before dissipating later this evening. Gusty winds will be possible with these showers and storms.
  • Mountain snow is possible generally above 9 kft with the impacts to the roads occurring tonight. Highest chances for upwards of several inches of snow will be in the northern and central mountains.
  • Temperatures will run below normal through the weekend then increase next week. Precipitation chances remain low through mid week.
Area forecast discussion, May 25, 10:56 AM MST, 46 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1156 AM MDT Sat May 25 2024

.KEY MESSAGES...

- The potential for showers and storms increases today before
  dissipating later this evening. Gusty winds will be possible
  with these  showers and storms.

- Mountain snow is possible generally above 9 kft with the
  impacts to the roads occurring tonight. Highest chances for
  upwards of several inches of snow will be in the northern and
  central mountains.

- Temperatures will run below normal through the weekend then increase
  next week. Precipitation chances remain low through mid week.

&&

.SHORT TERM /THROUGH SUNDAY/...
Issued at 137 AM MDT Sat May 25 2024

A trough is approaching from the west and is due to track overhead
this afternoon. Ahead of the system, moisture has resulted in
high- based showers near the Wyoming state line. Rainfall is
having trouble reaching the ground under these showers due to
low-level dry air. This band of showers will lift north of the
area later this morning, but still hold in place over the
Uintas. Showers and storms are expected to develop ahead of the
trough and weak cold front during peak heating over the high
terrain. The trough enters northeast Utah in the early afternoon
and is expected to progress southeastward through the evening.
The main focus for lift appears to be along this front. The
instability may support storms capable of producing small hail
mainly north of I-70, which is where the highest cape is
expected. Also, in general winds this afternoon increase across
most locations. Any showers and storms that form today could
produce 40-50 mph winds. By late evening the trough axis crosses
the Divide and showers should begin to dissipate. Some residual
moisture and westerly flow may keep orographic precip going
into the night along the Divide. Snow levels will range 8-10 kft
and it appears accumulation will be possible above these
elevations. The highest QPF is across the northern third of the
forecast area with the highest values in the Park Range. Several
inches of snow is expected, but impacts on the roads should be
minimal. The cold front that rolls through keeps high
temperatures very similar to today with maybe a slight increase
by a few degrees. This is due to a ridge that begins to build
over the Great Basin allowing for warm advection. Models are
trying to develop isolated showers over the northern mountains
tomorrow afternoon. Not much is expected from these potential
showers. Elsewhere should be partly cloudy to mostly sunny.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Issued at 137 AM MDT Sat May 25 2024

Ridging continues to build in over the region Sunday night and
will begin a period of sunny skies and warmer temperatures.
Despite the ridging, some instability will occur over the
mountains along the Continental Divide each afternoon so a
chance does exist for some convection there. These chances range
from 20 to 40% so it's safer to say that there's a higher
chance that convection won't form. Potato, Potaato. By Tuesday,
the ridging will have shifted east as a wave moves over the CWA.
With minimal moisture or dynamical support, any rain hitting
the ground still looks iffy. Friday, models are suggesting the
tail end of a cold front dropping down into northern portions of
the CWA, bringing increasing chances for some rain and a few
storms. This far out, confidence remains low but we'll keep an
eye on how this will develop.

One thing that will happen, and has been consistent in all model
runs for the last few days, is increasing daytime highs. The warmup
begins Monday and continues through Friday. Wednesday looks to
be the warmest day as the northern valleys see temps reach the
upper 70s/low 80s. The Grand Valley will likely hit 90F while
Moab and the rest of SE Utah hits the mid 90s. You folks down in
Cortez, Durango and Pagosa Springs will see temps in the mid to
high 80s. Along with the higher temps, the usual afternoon
breezes of 20 to 25 mph will be common as well.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1156 AM MDT Sat May 25 2024

Expect scattered showers this afternoon into the early evening
with coverage expanding into lower valleys later in the day.
VCTS is possible at most terminals with brief MVFR conditions.
Winds will increase aloft leading to areas of LLWS and mountain
wave turbulence. Winds will remain breezy this afternoon with
gusts in the 30 to 40 mph range, potential above 40 mph near or in
any shower/storm activity. Showers should dissipate late this
evening, with clearing skies overnight into Sunday morning.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...None.
UT...None.

&&

SHORT TERM...KJS
LONG TERM...TGR
AVIATION...MDA
Hazardous weather outlook, May 25, 1:29 AM MST, 10 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
229 AM MDT Sat May 25 2024

COZ001>014-017>023-UTZ022>025-027>029-261430-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
229 AM MDT Sat May 25 2024

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

The potential for showers and storms increases today before
dissipating later this evening. Gusty winds will be possible with
these showers and storms. Mountain snow is possible generally above
9 kft with the impacts to the roads occurring tonight. Highest
chances for upwards of several inches of snow will be in the
northern and central mountains.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Temperatures will run below normal through the weekend then increase
next week. Precipitation chances remain low through mid week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, May 25, 11:12 AM MST, 30 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
1212 PM MDT Sat May 25 2024

COZ002-003-013-251845-
Roan and Tavaputs Plateaus CO-Flat Tops CO-
Central Yampa River Basin CO-
1212 PM MDT Sat May 25 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL GARFIELD AND EAST
CENTRAL RIO BLANCO COUNTIES THROUGH 1245 PM MDT...

At 1212 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Meeker, or 34 miles northwest of Glenwood Springs,
moving east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Buford.

This includes Colorado 13 between mile markers 27 and 34.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3974 10791 3995 10800 4009 10758 3975 10740
TIME...MOT...LOC 1812Z 256DEG 30KT 3985 10785

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

MDA

The radar

The Grand Junction radar (KGJX), 127 km away, was scanning. The volume nearest the first event began at 18:39 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Eagle

When
May 25, 11:42 AM MST to 11:51 AM MST
Where
Eagle County, Gypsum to 2 mi ESE of Gypsum
Measured
59 kt (68 mph) measured gust
Crop damage
$1.0 million
Reported by
ASOS
Coordinates
39.650, -106.950

A peak wind gust of 68 MPH was measured by the automated weather station at the Eagle County Regional Airport. A tree was knocked down in Gypsum around the same time that these thunderstorm wind gusts occurred.

Thunderstorm Wind, Eagle

When
May 25, 12:26 PM MST
Where
Eagle County, 1 mi N of Dowd
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
39.614, -106.450

A peak wind gust of 64 MPH was measured by the automated weather station at Dowd Junction, 1 mile north of Dowd.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1180583, 1180589.